Hyperbolic Unfoldings of Minimal Hypersurfaces

Joachim Lohkamp 1
  • 1 Mathematisches Institut, Universität Münster, Einsteinstrasse 62,, Münster, Germany

Abstract

We study the intrinsic geometry of area minimizing hypersurfaces from a new point of view by relating this subject to quasiconformal geometry. Namely, for any such hypersurface H we define and construct a so-called S-structure. This new and natural concept reveals some unexpected geometric and analytic properties of H and its singularity set Ʃ. Moreover, it can be used to prove the existence of hyperbolic unfoldings of H\Ʃ. These are canonical conformal deformations of H\Ʃ into complete Gromov hyperbolic spaces of bounded geometry with Gromov boundary homeomorphic to Ʃ. These new concepts and results naturally extend to the larger class of almost minimizers.

If the inline PDF is not rendering correctly, you can download the PDF file here.

  • [1] Allard, W. K.: On the first variation of a varifold, Ann. of Math. 95 (1972), 417-491

  • [2] Ambrosio, L., Fusco, N. and Pallara, D.: Functions of Bounded Variation and Free Discontinuity Problems, Clarendon Press (2000)

  • [3] Ancona, A.: Théorie du potentiel sur les graphes et les variétés, in: École d’été de Prob. de Saint-Flour XVIII-1988, LNM 1427, Springer (1990), 1-112

  • [4] Ancona, A.: Positive harmonic functions and hyperbolicity, in: Potential theory-surveys and problems, LNM 1344, Springer (1988), 1-23

  • [5] Benakli, N. and Kapovich, I.: Boundaries of hyperbolic groups, in Combinatorial and Geometric Group Theory, Contemporary Math. 296, AMS, (2002), 39-94

  • [6] Bombieri, E.: Regularity theory for almost minimal currents, Arch. Rational Mech. Anal. 78 (1982) 99-130

  • [7] Bombieri, E. and Giusti, E.: Harnack’s inequality for elliptic differential equations on minimal surfaces, Invent. Math. 15 (1972) 24-46

  • [8] Bonk, M., Heinonen, J. and Koskela, P.: Uniformizing Gromov hyperbolic spaces, Astérisque 270, SMF (2001)

  • [9] Bridson, M. and Haefliger, A: Metric Spaces of Non-Positive Curvature, Springer (1999)

  • [10] De Giorgi, E.: Frontiere orientate di misura minima, Sem. Mat. Sc. Norm. Pisa (1961), 1-56

  • [11] Federer, H.: Geometric Measure Theory, Spinger (1969)

  • [12] Federer, H.: The singular set of area minimizing rectifiable currents with codimension one and of area minimizing chains modulo two with arbitrary codimension, Bull. AMS 76 (1970), 767-771

  • [13] Giaquinta, M., Modica, G. and Sourek, J.: Cartesian Currents in the Calculus of Variations, Vol. I, Springer (1998)

  • [14] Gilbarg, D. and Trudinger, N.: Elliptic Partial Differential Equations of Second Order, Springer (1983)

  • [15] Gehring, F.W. and Osgood, B. G., Uniformdomains and the quasihyperbolic metric, Journal d’AnalyseMath. 36 (1979), 50-74

  • [16] Giusti, E.: Minimal Surfaces and functions of bounded variations, Birkhäuser Verlag (1984)

  • [17] Herron, D.: Uniform spaces and Gromov hyperbolicity, in: Quasiconformal Mappings and their Applications, Narosa (2007), 79-115

  • [18] Hardt, R. and Simon, L.: Boundary regularity and embedded solutions for the oriented Plateau problem, Ann. of Math. 110 (1979), 439-486

  • [19] Koskela, P.: Old and New on the Quasihyperbolic Metric, in: Quasiconformal mappings and analysis, Springer (1998), 205- 219

  • [20] Massari, U. and Miranda, M.: Minimal Surfaces of Codimension One, North-Holland (1984)

  • [21] Morrey, C.: Multiple integrals in the calculus of variations, Springer (1966)

  • [22] Shilov, G. E. and Gurevich, B. L.: Integral, Measure and Derivative, Dover Publications (1977)

  • [23] Simon, L.: Lectures on Geometric Measure Theory, Proceedings of the Centre for Mathematical Analysis, ANU (1983)

  • [24] Simon, L.: A strict maximum principle for area minimizing hypersurfaces, J. Diff. Geom. 26 (1987), 327-335

  • [25] Solomon, B.: On foliations of Rn+1 by minimal hypersurfaces. Comment. Math. Helv. 61 (1986), 67-83

  • [26] Tamanini, I.: Boundaries of Cacciopoli sets with Hölder continuous normal vector, J. Reine Angew. Math. 334 (1982), 27-39

  • [27] Tamanini, I.: Regularity Results for AlmostMinimal Oriented Hypersurfaces in Rn, Quaderni del Dipartimento diMatematica dell’ Università di Lecce, Università di Lecce (1984)

  • [28] Whitney, H.: Analytic extensions of differentiable functions defined in closed sets, Trans. AMS 36 (1934), 63-89.

OPEN ACCESS

Journal + Issues

Analysis and Geometry in Metric Spaces (AGMS) is a fully peer-reviewed, open access electronic journal that publishes cutting-edge original research on analytical and geometrical problems in metric spaces and their mathematical applications. It features articles making connections among relevant topics in this field.

Search